What to know about “Ozempic face" What to know about “Ozempic face"

What to know about “Ozempic face"

 

A condition known as “Ozempic face” may occur due to the type 2 diabetes medication semaglutide (Ozempic). This can cause the skin on the face to become saggy and aged-looking. To address this, a doctor may suggest changing the patient's lifestyle or suggest facial fillers as a treatment option.

Ozempic is a prescription-only medication approved for diabetes but is often used by people to achieve a desired body weight. It should be injected once a week at the same spot, either in the thigh, upper arm, or abdomen, as recommended by health professionals.

This article will provide an overview of “Ozempic face,” including an explanation of how Ozempic can impact the face, other potential side effects of the medication, and ways to reduce the facial effects of Ozempic.

How does Ozempic affect the face?

Ozempic, also known as semaglutide, belongs to a class of drugs called incretin mimetics. These drugs prompt the pancreas to release enough insulin when the blood sugar level is elevated.

Ozempic is a long-lasting and effective glucagon-like peptide-1 receptor agonist. This helps to reduce a person's appetite, leading to lower food consumption and fewer calories consumed. Additionally, it delays gastric emptying, so the person feels fuller for longer.

Ozempic, when taken under a doctor’s guidance, is safe to use; however, it can result in sudden weight loss, which can be particularly visible on the face.

Facial fat helps to protect the face and contributes to a youthful appearance. When weight is lost, the fat in the face decreases, leading to dermatological changes such as wrinkles and sagging skin. The lack of the fat that previously stretched and cushioned the skin can cause the skin to appear less elastic.

Following a sudden decrease in weight, the skin of the face may become less resistant due to the decrease of elastin and collagen, two essential proteins for maintaining the skin's structural stability.

Consequently, people taking Ozempic may experience the following facial symptoms.

  • Heightened indications of ageing, such as an increase in lines and wrinkles.

  • Fat reduction, potentially resulting in skin laxity and sagging.

  • A sunken or hollow appearance.

  • Lipodystrophy impacts the body's fat accumulation and storage patterns.

Other possible side effects of Ozempic

While Ozempic is safe, it can cause mild to severe side effects. There are several types of these:

  • Fatigue

  • Flatulence

  • Abdominal pain

  • Vomiting

  • Diarrhoea

  • Stomach ache

  • Constipation

  • Injection-site reactions

  • Nausea

It is also possible to experience severe adverse effects in rare cases.

  • Alterations in vision.

  • Renal issues or kidney problems.

  • Conditions affecting the gallbladder.

  • Serious allergic responses.

  • Elevated susceptibility to thyroid cancer.

  • Decreased blood sugar levels are referred to as hypoglycemia.

  • Pancreatic inflammation, also known as pancreatitis.

 

Preventing facial side effects

If someone taking Ozempic as a prescription medication is concerned about possible facial side effects, a doctor may recommend any of the following as a preventative measure.

  • Decreasing the prescribed dose.

  • Switching to an alternative medication.

  • Consuming 1-2 liters of water daily.

  • Enhancing protein consumption through a diet rich in proteins.

  • Utilising dermatological fillers.

Implementing lifestyle changes to sustain a healthy body weight

It typically takes around five weeks for Ozempic to be completely cleared from a person's system once they discontinue its use.

What happens after stopping Ozempic?

In a study conducted in 2022, researchers investigated the effects of semaglutide treatment on body weight and metabolic risk factors in 1,961 participants. After one year, they found that discontinuing treatment could lead to a reversal of weight loss.

It is also possible to observe the following after stopping

  • Blood sugar spikes

  • Increased cravings

  • An absence of side effects

When to contact a doctor

If any severe side effects are experienced while taking Ozempic, it is important to contact a doctor. A record of symptoms should be kept and discussed with the doctor. It is important to note that Ozempic comes with a boxed warning for the potential risk of thyroid cancer. Animal trials have shown that it can cause cancer, but it is unknown if humans are at risk.

If a person experiences any of the following symptoms after taking Ozempic, they should talk to their doctor:

  • Difficulty in swallowing.

  • A lump or discomfort in the neck.

  • Wheezing sounds.

  • Difficulty in breathing.

  • A progressively worsening hoarse voice.

Summary

Ozempic is an injectable medication that controls blood sugar levels in people with type-2 diabetes. It can also be prescribed to people who are overweight or obese for chronic weight management. Ozempic can cause rapid weight loss but can also lead to facial side effects, commonly called "Ozempic face."

 

Doctors should be contacted immediately if someone experiences severe side effects while taking Ozempic. In such cases, the doctor may stop prescribing the medication and recommend lifestyle changes. Taking Ozempic only as a healthcare provider recommends is important for best results.

Discontinuing the use of Ozempic may cause a person to experience increased food cravings, a lack of the usual side effects they experienced while taking it, and higher than normal blood sugar levels. Additionally, a person may regain any weight loss while taking the medication.

Connect with one of our doctors at Mobi Doctor with the click of a button and receive the care you require.

Comments

Write a Comment